I recently reviewed an elderly diabetic patient in clinic. During the review I had a local consultant pharmacist sit in with me and observe.
The patient was a 75yr old man, who had type-2 diabetes, chronic kidney disease 3 (eGFR 52ml/min), hypertension, coronary heart disease and heart failure (severe LVSD).
He was on glicalzide, metformin, sacubitril/valsartan, bisoprolol, eplerenone, furosemide, aspirin, atorvastatin, and paracetamol.
His HbA1C was still poorly controlled (85mmol/mol), despite excellent adherence. He complained of some fatigue, and some osmotic symptoms.
On history taking. He had NYHA 2 heart failure symptoms. He reported no paroxysmal nocturnal dyspnoea or orthopnoea. He reported no chest pain. He reported slight postural dizziness, which affected him 4/10. He reported no palpitations.
My examination confirmed BP 140/90mmHg sitting and 128/85mmHg standing. His pulse was 62bpm and regular. His chest was clear on auscultation. He displayed no peripheral oedema, and the skin on his legs was notably dry.
He was judged to be slightly hypovolaemic, as he displayed some clinical signs of dizziness and dehydration, and also had a moderately elevated urea (14.5mmol/l).
The patient had a few competing risks including dehydration, heart failure, CKD and diabetes. Finding a balance between these was difficult.
After discussing things with the patient, and explaining the pros and cons, we jointly decided to temporarily stop his furosemide (previously 40mg daily). I educated the patient on symptom monitoring and daily weighs. We put in place a safety net, asking him to call us should he start to become oedematous, or if his weight started to climb. We also discussed returning to using furosemide for a short 3-day course when required (e.g. if his symptoms return over a weekend).
To manage his diabetes (fatigue and osmotic symptoms) we also started him on dapagliflozin. This medication also had the potential to help his shortness of breath relating to heart failure. Its diuretic effect may also account for the stopping of his furosemide. I counselled the patient on hypoglycaemia, diabetic ketoacidosis, and genitourinal infection risk. We also explained some sick day guidance.
We arranged a follow-up review for symptomatic status, general observations and bloods in 2 weeks.
The exact extent to which his fluid balance would be affected by these two changes was, at best, uncertain. However, we provided a clear safety net and the plan was developed jointly with the patient.